Kansas, 2020

High Wind and Strong Wind in Kansas, June 9 to 10, 2020

June 9 to 10, 2020 · NWS ICT · 18 events in 17 counties and zones

An unseasonably strong low pressure system moved across potions of central and south central Kansas during the late evening hours or June 9th and the early morning hours of June 10th, 2020. Tree limbs were knocked down across central and south central Kansas, with most of the limbs 5 to 6 inches in diameter.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$218,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unseasonably strong low pressure system moved across potions of central and south central Kansas during the late evening hours or June 9th and the early morning hours of June 10th, 2020. Tree limbs were knocked down across central and south central Kansas, with most of the limbs 5 to 6 inches in diameter. Some power pole were also knocked down. The winds gusted as high as 59 mph at Wichita Eisenhower National airport, with numerous reports of tree damage in Wichita, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 9, 2:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
357 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through Friday night)
Issued at 344 PM CDT Tue Jun 9 2020

An anomalously strong low pressure system continues to move east
across Kansas today, which has started to bring strong and
damaging winds to portions of the region. The upper low is
spinning over western KS, and making a slow trek east. At the
surface, the sfc low level is sitting over central KS near to
north of Russell KS with a dryline boundary rounding around
Lincoln county and extending south back toward about Chanute, and
edge of the cold front extending south of Russell. Temps behind
the cold front are cooling quite fast, with temps now in the 40s
across portions of western KS.

Winds behind the strong surface cold front accompanying the system
have reached 60-70 mph so far across portions of western Kansas.
Very strong winds will continue to spread east across the area from
this afternoon through tomorrow morning. Sustained winds of 30-45
mph and gusts from 45-60 mph continue to warrant the High Wind
Warning and Wind Advisory. Several models continue to show strong
winds just off the surface through early tomorrow morning across
southeast KS through about 15z, thus opted to extend the end time
for the Wind Advisory over southeast KS. Of note, RAP/GFS and some
hours of the NAM, try to keep the sfc-925 layer mixed early tomorrow
morning. Should confidence increase in the next model runs, the Wind
Advisory may need to be upgraded to a Wind Warning across southeast
KS for tomorrow morning.

Precip wise, numerous showers and a few lightning strikes are
expected this evening across central KS as strong synoptic scale
lift and increased moisture transport spreads across the area.
Some healthy rainfall can be expected across central KS. Showers
may spread south into portions of south central and southeast KS
late tonight. Expect these showers to come to an end by tomorrow
morning. With these strong winds, it will feel rather cool in the
morning, with overnight lows in the 50s. Tomorrow a good breeze
will continue across the area through early afternoon and also
feel much cooler with highs only reaching the mid 70s to 80
degrees.

The relief in temperatures late today through tomorrow will be short
lived with upper 80s and 90s temps returning by Thursday.

.LONG TERM...(Saturday through Tuesday)
Issued at 344 PM CDT Tue Jun 9 2020

No significant weather to talk about throughout the extended period.
Another ridge will hang out across the Plains throughout the week,
with a slight warming trend expected each day. Temps across western
portions of south central and central KS will reach the upper 90s to
near 100 degrees by Monday. No real chance of precipitation through
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 9 2020

Main aviation concerns will be extremely strong winds late this
afternoon and tonight along with lowering ceilings.

Unseasonably deep low pressure system is making its way across
central/western KS. In response we are looking for southwest and
eventually northwest winds to overspread the area late this
afternoon through much of the overnight hours. We are looking for
sustained speeds for areas along and west of I-135 around 40 mph
with gusts in the 50-60 mph range. Stronger winds should start
generally after 4 pm and will really get cranked-up after 7 pm.
Will see a decrease a couple hours prior to sunrise, but will
still remain gusty through Wed morning.

Area of showers along with MVFR ceilings will also move into
central KS in the 00z-04z time frame and will steadily track east
through the overnight hours. While it's not out of the question
to see a few pockets of IFR cloud levels, feel that most of it
should remain MVFR.

Last but not least, we are seeing areas of blowing dust across
central KS as winds flip around to the southwest/west. Not out of
the question to see visibility reduced to around 4-5sm with the
blowing dust, especially for areas along and west of I-135.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    55  80  57  91 /  30   0   0   0
Hutchinson      53  79  56  90 /  60   0   0   0
Newton          54  77  56  88 /  50   0   0   0
ElDorado        55  77  56  87 /  30   0   0   0
Winfield-KWLD   55  80  57  89 /  10   0   0   0
Russell         52  79  54  90 /  80   0   0   0
Great Bend      51  79  55  91 /  70   0   0   0
Salina          55  79  55  89 /  80  10   0   0
McPherson       54  78  55  89 /  70   0   0   0
Coffeyville     58  79  56  86 /  10   0   0   0
Chanute         57  78  56  86 /  30  10   0   0
Iola            57  77  55  86 /  30  20   0   0
Parsons-KPPF    58  78  56  85 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to noon CDT Wednesday for
KSZ070>072-094>096-098>100.

High Wind Warning until 7 AM CDT Wednesday for KSZ032-033-047-
048-050-067-068-082-083-091-092.

High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for KSZ049-051>053-069-093.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 9, 3:34 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Tue Jun 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Tue Jun 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very strong west to northwest winds are expected this evening
across central and south central Kansas and continue into tonight,
while also spreading eastward across the Flint Hills and southeast
Kansas. Wind gusts of 50 to 60 mph will be possible with the
strongest gusts expected west of the Kansas turnpike. Please refer
to the latest High Wind Warning and Wind Advisory for details.

Numerous showers with isolated thunderstorms will be
possible across much of the area tonight. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very strong west to northwest winds are expected across across
central, south central, and southeast Kansas through early Wednesday
morning. Wind gusts of 50 to 60 mph will be possible with the
strongest gusts expected west of the Kansas turnpike. Please refer
to the latest High Wind Warning and Wind Advisory for details.

Northwest winds may remain strong through midday Wednesday,
especially across southeast Kansas with gusts to around 40-50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 3 strong wind. Local standard time, as filed.

High Wind, Kingman

When
June 9, 4:00 PM CST to 4:05 PM CST
Where
Kingman forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A CO-OP observer reported a 14 inch diameter tree was blown over at a golf course near Kingman, Kansas. Also, a 20 inch diameter tree was blown over in Kingman. There were also reports of scattered tree limbs down of 3 to 5 inches in diameter in Kingman.

Strong Wind, Neosho

When
June 9, 8:32 PM CST
Where
Neosho forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
June 9, 9:10 PM CST
Where
Montgomery forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$100
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
June 9, 10:05 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The gust was reported in Westfall, Kansas.

High Wind, Ellsworth

When
June 9, 10:05 PM CST
Where
Ellsworth forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The gust was reported 7 miles south southwest of Westfall, Kansas.

High Wind, Barton

When
June 9, 10:13 PM CST to 11:59 PM CST
Where
Barton forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Barton county dispatch reported a tree down on a power line on Forest Avenue, in Great Bend, Kansas. A wind gust to 53 mph was reported at the Great Bend airport.

High Wind, Saline

When
June 9, 10:25 PM CST
Where
Saline forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Russell

When
June 9, 10:43 PM CST
Where
Russell forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

High Wind, Harper

When
June 9, 11:05 PM CST
Where
Harper forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Many tree branches were reported down in Anthony, and Bluff City, Kansas. Most of the tree branches were 4 to 6 inches in diameter.

High Wind, McPherson

When
June 10, 12:14 AM CST
Where
McPherson forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Tree branches were knocked down in McPherson, Kansas. One such tree fell onto a traffic signal causing it to malfunction. McPherson Airport reported a gust to 51 mph.

High Wind, Saline

When
June 10, 12:15 AM CST
Where
Saline forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A carport was blown into a neighboring house in Salina, Kansas. Several small branches were also reported blown down.

High Wind, Reno

When
June 10, 12:16 AM CST
Where
Reno forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Numerous power lines were knocked down on the north side of Hutchinson, Kansas. This caused power outages on the north side of town. Hutchinson Airport recorded a measured gust of 51 mph.

High Wind, Rice

When
June 10, 12:16 AM CST
Where
Rice forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A trained spotter estimated the gust. Numerous tree limbs were reported down in Sterling, Kansas.

High Wind, Sedgwick

When
June 10, 12:29 AM CST to 1:10 AM CST
Where
Sedgwick forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Wichita Eisenhower National airport reported a 57 mph gusts at 1242am. Also 3 or 4 different locations on the west side of town, reported 6 to 8 inch tree limbs down. McConnell Air Force base also reported a wind gust to 55 mph.

High Wind, Harvey

When
June 10, 12:55 AM CST
Where
Harvey forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Multiple medium sized tree limbs were reported down in Hesston, Kansas. Newton Airport reported a measured gust of 53 mph.

High Wind, Cowley

When
June 10, 1:02 AM CST
Where
Cowley forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Strother Field airport reported a gust to 56 mph. Also several trees were reported knocked down in Winfield and Arkansas City, Kansas.

High Wind, Sumner

When
June 10, 1:02 AM CST
Where
Sumner forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A power pole was knocked over across the road north of Caldwell, Kansas. Wellington airport reported a wind gust to 49 mph.

High Wind, Butler

When
June 10, 1:05 AM CST
Where
Butler forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Five to six inch diameter tree limbs were downed in Andover, Kansas. Augusta Airport reported a wind gusts to 47 mph. The El Dorado airport measured a 51 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885587, 885701, 885702, 885580, 885584, 885578, 885575, 885605, 885585, 885594, 885573, 885598, 885601, 885586, 885603, 885589, 885604, 885698.